Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 21, 2018, 6:20 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 6:20 PM EDT (22:20 UTC)
- Expired
- May 21, 2018, 8:57 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631
WGUS51 KRNK 212220
FFWRNK
VAC161-770-775-220115-
/O.NEW.KRNK.FF.W.0027.180521T2220Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
620 PM EDT MON MAY 21 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Central Roanoke County in west central Virginia...
The City of Salem in west central Virginia...
The City of Roanoke in west central Virginia...
* Until 915 PM EDT
* At 620 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Hollins...
and Cave Spring.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
3738 7999
$$
AS2 follow-up statements
106
WGUS71 KRNK 212350
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
750 PM EDT MON MAY 21 2018
VAC161-770-775-220115-
/O.CON.KRNK.FF.W.0027.000000T0000Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-
750 PM EDT MON MAY 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
CENTRAL ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 744 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain were moving northward. Up to one inch of rain has already
fallen in the Salem area. Rainfall rates should lighten, with
moderate rain expected in the warned area. Additional rain amounts
of up to a half-inch are expected as rain moves northward.
Some locations that will experience flooding include...
Roanoke...
Salem...
Vinton...
Hollins...
and Cave Spring.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
3738 7999
$$403
WGUS71 KRNK 220057
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
857 PM EDT MON MAY 21 2018
VAC161-770-775-220107-
/O.CAN.KRNK.FF.W.0027.000000T0000Z-180522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Salem VA-City of Roanoke VA-
857 PM EDT MON MAY 21 2018
...THE FLASH FLOOD WARNING FOR
CENTRAL ROANOKE ...THE CITY OF SALEM AND THE CITY OF ROANOKE IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3730 7984 3728 7986 3721 8006 3730 8015
3738 7999
$$
LocontoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:58 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 21, 3:58 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 358 PM EDT Mon May 21 2018 .SYNOPSIS... A southerly flow will continue to push warm and humid air into our region early this week. The nearly stationary front to our north will finally push south across our area Wednesday. High pressure will follow the front Wednesday night and keep the area mostly dry through Friday. && .NEAR TERM /TONIGHT THROUGH TUESDAY/... As of 200 PM EDT Monday... A blocking ridge centered over Bermuda stretches westward to cover portions of the southeast and Mid Atlantic states tonight. This ridge is expected to sink south Tuesday, losing its influence on the region and allowing an upper level trough and a cold front to approach the area from the northwest. Over the Gulf states north into the Tennessee Valley, a weak upper level trough will continue to draw Gulf and Atlantic moisture northward into the area tonight and tomorrow. From this afternoon into this evening, storms will track from the southeast to the northwest. Tomorrow the steering flow shifts with storms moving from the southwest to the northeast. All storms will be slow moving and with the addition of tropical moisture, heavy downpours are likely this afternoon and evening and again tomorrow afternoon and night. Since the ground remains wet and creeks, streams and rivers are elevated, there is a chance for renewed flooding this evening and tomorrow. As far as severe threat, model soundings suggest very moist layer with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some isolated wet microbursts but main threat is localized flash flooding. Temperatures will remain muggy overnight with readings in the 60s. Temperatures Tuesday will range in the 70s across the mountains to low to mid 80s east. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM EST Monday... Scattered to widespread showers and thunderstorms are expected Tuesday evening into early Wednesday as an upper level disturbance pushes across the central Appalachians toward the coast ahead of an approaching cold front. Right now, instability appears to be modest with this disturbance such that it wouldn't be a surprise to see a few cells become strong to severe before midnight Wednesday, mainly across the Piedmont, but the threat of widespread severe storms overall appears limited. The cold front will sink southward, advancing to the Interstate 81 corridor around dawn before loosing speed somewhat as it continues a southward drift. Believe we will see a redevelopment of showers across the mountains in the northwest flow upslope regions, however instability will be limited. Greater instability will be found in the vicinity of the front across extreme southern Virginia and northern North Carolina, where scattered strong storms may redevelop with afternoon heating where CAPEs may exceed 2000 J/Kg. Outflows from any of these storms will help to push the front further southward by evening, clearing the boundary through our area after sunset Wednesday. High pressure will shift toward New England Wednesday night, causing winds across the Mid Atlantic to swing more easterly by Thursday morning. Though instability will be very modest within the weak high pressure wedging across the region, may see a few showers/isolated storms develop along the Blue Ridge with afternoon heating as marine air off the Atlantic is forced into the mountains. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 PM EST Tuesday... Winds will shift more southerly on Friday as high pressure slides off shore. Though moisture and instability will remain limited, expect slightly greater coverage of spotty, daytime heating-driven showers and thunderstorms. Coverage of showers and thunderstorms will increase during the weekend as a warm front lifts northward through the mid Atlantic, bringing a return of deeper moisture from the Gulf coast region. Afternoon temperatures will range from the mid 70s to the mid 80s each day, while overnight lows will generally be in the 60s areawide. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Numerous showers and thunderstorms are from a line from BLF-HLX southwest. Isolated showers are forming northeast of this line across the rest of the mountains, but should become more numerous through the afternoon. Convection east of the Blue Ridge will occur later this afternoon and continue into this evening. Reduced visibilities and ceilings (IFR) during heavy rain this afternoon should be brief, lasting 30-60 minutes. Light rain and MVFR ceilings will last longer and on the order of 3-6 hours. Confidence on timing for each TAF site is low, with the exception of Bluefield where rain will begin by 230 PM. Winds will stay light east-southeast outside thunderstorms. Overcast conditions are expected to linger through the night, therefore IFR or lower visibilities from fog are less likely. Any fog forming overnight should be gone by 14Z Tuesday. .Extended Aviation Discussion... Scattered MVFR showers and thunderstorms are possible Tuesday with another round likely Wednesday. Conditions are expected to improve later in the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...NF LONG TERM...NF AVIATION...RCS/WP
Hazardous weather outlook, May 21, 9:38 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 938 AM EDT Mon May 21 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221345- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 938 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms will occur this afternoon into this evening. Some of these storms will be slow moving with torrential downpours likely to lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. RCS
In the hours before
Local storm report, May 21, 5:42 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 4 SSW RENICK 37.93N 80.40W
05/21/2018 GREENBRIER WV 911 CALL CENTER
WILLIAMSBURG ROAD NEAR WILLIAMSBURG IS CLOSED DUE TO HIGH
WATER.
&&
LOCONTOLocal storm report, May 21, 5:49 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD NNW WHITE SULPHUR SPRIN 37.81N 80.30W
05/21/2018 GREENBRIER WV 911 CALL CENTER
GREENBRIER COUNTY DISPATCH REPORTED THAT BIG DRAFT ROAD
IN WHITE SULPHUR SPRINGS WAS CLOSED DUE TO HIGH WATER.
&&
LOCONTOSpecial weather statement, May 21, 5:53 PM EDT, 27 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 553 PM EDT MON MAY 21 2018 NCZ005-006-VAZ044-212245- Rockingham-Caswell-Pittsylvania- 553 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHERN PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE... Until 645 PM EDT At 553 PM EDT, a strong thunderstorm was located over Gatewood, moving northeast at 30 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Danville... Chatham... Providence... Mayfield... and Blairs. This includes the following location Danville Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3647 7927 3648 7965 3682 7964 3682 7916 TIME...MOT...LOC 2153Z 208DEG 28KT 3653 7941 AS
Special weather statement, May 21, 6:07 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT MON MAY 21 2018
VAZ034-044-045-212300-
Campbell-Bedford-Pittsylvania-
607 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
CAMPBELL...NORTHWESTERN PITTSYLVANIA AND SOUTH CENTRAL BEDFORD
COUNTIES...
Until 700 PM EDT
At 606 PM EDT, a strong thunderstorm was located near Pittsville,
moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Huddleston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3682 7934 3682 7965 3692 7963 3729 7951
3717 7917
TIME...MOT...LOC 2206Z 206DEG 13KT 3695 7950
ASSpecial weather statement, May 21, 6:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT MON MAY 21 2018
VAZ019-020-023-024-212315-
Bath-Botetourt-Rockbridge-Alleghany-
616 PM EDT MON MAY 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SOUTHWESTERN ROCKBRIDGE...SOUTHWESTERN BATH AND NORTHERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
Until 715 PM EDT
At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Neola to near Longdale Furnace.
Movement was south at 10 mph.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Eagle Rock...
and Jordan Mines.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3788 7956 3755 7950 3764 8003 3766 8003
3764 8006 3768 8029 3769 8029 3772 8025
3774 8026 3778 8023 3778 8022 3779 8023
3784 8018 3785 8018 3787 8016 3796 8004
TIME...MOT...LOC 2216Z 357DEG 7KT 3790 8007 3783 7965
ASSpecial weather statement, May 21, 6:19 PM EDT, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT MON MAY 21 2018
VAZ018-022-023-212315-
Botetourt-Craig-Roanoke-
619 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANOKE...SOUTHEASTERN
CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND
THE CITY OF ROANOKE...
Until 715 PM EDT
At 619 PM EDT, a strong thunderstorm was located near Hollins, moving
northwest at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
New Castle...
and Catawba.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3730 7984 3728 7986 3720 8005 3745 8029
3758 7999
TIME...MOT...LOC 2219Z 151DEG 8KT 3731 8000
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:00 PM EDT | Special Weather Statement | RNK | Buckingham | 30 min |
| May 20, 9:33 PM EDT | Special Weather Statement | RNK | Prince Edward | 27 min |
| May 21, 2:01 PM EDT | Special Weather Statement | RNK | City of Galax | 44 min |
| May 21, 2:28 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Wythe, City of Galax | 4 hr |
| May 21, 2:35 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 55 min |
| May 21, 2:51 PM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 6 hr |
| May 21, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 42 min |
| May 21, 3:39 PM EDT | Special Weather Statement | RNK | Patrick | 51 min |
| May 21, 4:22 PM EDT | Special Weather Statement | RNK | Bath | 38 min |
| May 21, 4:49 PM EDT | Special Weather Statement | RNK | City of Danville | 56 min |
| May 21, 5:23 PM EDT | Special Weather Statement | RNK | Bath | 67 min |
| May 21, 5:46 PM EDT | Flash Flood Warning | RNK | Bath | 4 hr |
| May 21, 5:53 PM EDT | Special Weather Statement | RNK | City of Danville | 52 min |
| May 21, 6:07 PM EDT | Special Weather Statement | RNK | Pittsylvania | 53 min |
| May 21, 6:16 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 59 min |
| May 21, 6:19 PM EDT | Special Weather Statement | RNK | Craig, City of Roanoke, City of Salem | 56 min |
| May 21, 7:35 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 55 min |
| May 21, 7:55 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 65 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.